Adverse Events Following Immunisation (AEFI)
This page contains information on an adverse event associated with the administration of medicine or vaccine.
Immunisation has repeatedly been demonstrated to be one of the most effective medical interventions to prevent disease and is estimated to save three million lives world-wide each year. Modern vaccines provide a high level of protection against several serious diseases, which have resulted in them becoming much less common.
Serious reactions to immunisation are rare. It is not unusual that local reactions related to a vaccine injection may produce some uncomfortable side effects, such as pain, swelling and redness, however most reactions are mild and resolve quickly.
What is an adverse event?An adverse event is any unwanted medical reaction in a patient who has been administered a medicine or vaccine. An adverse event is any unfavourable and unintended symptom, disease or sign (for example, an abnormal laboratory finding), associated with the use of the medicine or vaccine. The medicine or vaccine does not necessarily have to have caused the adverse event.
Importance of reporting an adverse event following immunisationReporting adverse events following immunisation is important as it provides a better understanding of the safety issues around vaccines. The ongoing reporting of adverse events following immunisation allows the Therapeutic Goods Administration (TGA) to monitor rates and trends across Australia and assist in identifying issues such as incorrect vaccine administration, manufacture, storage and delivery.
The management of adverse events following immunisation is an important component of the TGA’s adverse events safety, information and education strategy. Further information can be obtained by visiting the TGA Safety Information web page.
How to report an adverse event following immunisationImmunisation providers should report adverse events following immunisation to their relevant state/territory health authority where there are mandatory reporting requirements. If there are no mandatory requirements in place, immunisation providers should report directly to the TGA. You can confirm the mandatory requirements in your state and territory by contacting your local health authority. Notifications received by state/territory health authorities are referred to the TGA which manages the Australian Adverse Drug Reactions System (ADRS) which houses all adverse reaction reports related to medicines and vaccines.
Consumers can report adverse events following immunisation to the TGA or to their relevant state/territory health authority. Information on how to report an adverse event following immunisation is available by visiting the TGA Safety Information web page.
Report adverse events to:
- ACT - ACT Health Department - 026205 2300
- NSW - 1300 066 055 (To connect to your local Public Health Unit)
- NT - NT Department of Health - 08 8922 8044
- QLD - Queensland Health - 07 3328 9888 or complete an AEFI initial report form available at Queensland Government - Immunisation website
- SA - Immunisation Section, Department of Health and Ageing - 1300 232 272
- TAS - Direct to TGA - 1800 044 114
- VIC - SAEFVIC - 03 9345 4143 or SAEFVIC
- WA - State Health Department - WAVSSS - 08 9321 1312
Consumers and immunisation providers in any jurisdiction can also report directly to the TGA using the 'blue card' reporting form, by phone and online.
What happens when an adverse event following immunisation is received by the TGA?Each report of an adverse event to a vaccine that the TGA receives is entered into the Australian Adverse Drug Reactions System (ADRS). The information in ADRS is analysed by TGA staff to identify safety signals - a flag for a possible safety concern. If the TGA identifies a signal against a reported adverse event, it undertakes an assessment to establish whether the vaccine was in any way responsible and where required takes appropriate actions to manage the risks.
Three months after an adverse event report is first entered in ADRS, the checked and analysed information is transferred to the publically accessible Database of Adverse Event Notifications (DAEN).
The Database of Adverse Event Notifications (DAEN)The DAEN contains information from reports of adverse events that the TGA has received in relation to medicines, including vaccines, used in Australia. These reports come from a wide range of sources, including members of the public, GPs, other health professionals and from the therapeutic goods industry. The DAEN can be accessed by visiting the TGA DAEN web page.
Page last modified: 13 November, 2012